Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 203, NWS Bismarck, ND

July 28, 2011Adams County, Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2011, 1:33 PM MDT for Adams County, Bowman County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2011, 1:33 PM MDT (19:33 UTC)
Expired
Jul 28, 2011, 2:19 PM MDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adams County, ND, Bowman County, ND

The radar

The Bismarck radar (KBIS), 166 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS53 KBIS 281933
SVRBIS
NDC001-011-282030-
/O.NEW.KBIS.SV.W.0203.110728T1933Z-110728T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
133 PM MDT THU JUL 28 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTHEASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 230 PM MDT

* AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GASCOYNE...OR 16 MILES SOUTHEAST OF
  BOWMAN...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REEDER AROUND 145 PM MDT.
  BUCYRUS AROUND 200 PM MDT.
  HETTINGER AROUND 215 PM MDT.
  HAYNES AROUND 230 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4615 10227 4594 10230 4595 10333 4619 10324
TIME...MOT...LOC 1933Z 280DEG 25KT 4608 10307
WIND...HAIL <50MPH 1.00IN

$$

VINING
2 follow-up statements
188 
WWUS53 KBIS 282002
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT THU JUL 28 2011

NDC011-282010-
/O.CAN.KBIS.SV.W.0203.000000T0000Z-110728T2030Z/
BOWMAN ND-
202 PM MDT THU JUL 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOWMAN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA AND IS NOW IN SOUTHWESTERN ADAMS COUNTY.

LAT...LON 4595 10300 4612 10299 4610 10247 4594 10230
TIME...MOT...LOC 2000Z 297DEG 22KT 4599 10288

$$

NDC001-282030-
/O.CON.KBIS.SV.W.0203.000000T0000Z-110728T2030Z/
ADAMS ND-
202 PM MDT THU JUL 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
ADAMS COUNTY UNTIL 230 PM MDT...

AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 7 MILES SOUTHWEST OF BUCYRUS...OR 27 MILES
SOUTHEAST OF BOWMAN...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HETTINGER AROUND 220 PM MDT.
THE SEVERE THUNDERSTORM WAS SOUTH OF HIGHWAY 12 AND MOVING SOUTHEAST 
TOWARDS HIGHWAY 8 NEAR THE SOUTH DAKOTA BORDER. THIS STORM APPEARS 
TO BE MOVING INTO SOUTH DAKOTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4595 10300 4612 10299 4610 10247 4594 10230
TIME...MOT...LOC 2000Z 297DEG 22KT 4599 10288
WIND...HAIL <50MPH 1.00IN

$$

VINING
129 
WWUS53 KBIS 282019
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT THU JUL 28 2011

NDC001-282028-
/O.CAN.KBIS.SV.W.0203.000000T0000Z-110728T2030Z/
ADAMS ND-
219 PM MDT THU JUL 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ADAMS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

THE STORM HAD CROSSED INTO SOUTH DAKOTA...BETWEEN HIGHWAYS 75 AND 
79. HEAVY RAIN...SMALL HAIL...AND DEADLY LIGHTNING ARE STILL THREATS 
WITH THIS STORM.

LAT...LON 4595 10300 4612 10299 4610 10247 4594 10230
TIME...MOT...LOC 2018Z 297DEG 22KT 4594 10274

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:07 AM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 28, 10:07 AM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1107 AM CDT THU JUL 28 2011

.UPDATE...
INCREASED POP CHANCES.

&&

.DISCUSSION...
INCREASED POP CHANCES A CATEGORY OVER PORTIONS OF WESTERN AND
CENTRAL NORTH DAKOTA...ESPECIALLY ALONG THE I-94 CORRIDOR. ALSO
LOWERED TEMPERATURES ANOTHER COUPLE OF DEGREES.

&&

.AVIATION...
THUNDERSTORMS MOVING EAST NORTHEAST THROUGH
NORTHWESTERN SOUTH DAKOTA AND EASTERN MONTANA THIS MORNING ARE
FORECAST TO PUSH ACROSS NORTH DAKOTA LATE MORNING INTO EARLY
AFTERNOON. STORMS WILL FIRST NEAR KDIK AROUND 14Z...THEN KISN
AROUND 15Z...KBIS AROUND 17Z...AND FINALLY KMOT AND KJMS AROUND
18Z THURSDAY. THUNDERSTORMS ARE FORECAST TO BE IN THE VICINITY OF
AERODROMES FOR ONLY A FEW HOURS. OTHERWISE...VFR CONDITIONS ARE
FORECAST THROUGH 12Z FRIDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....JV
AVIATION...HW
Hazardous weather outlook, Jul 28, 3:14 AM MDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
414 AM CDT THU JUL 28 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-291000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
414 AM CDT THU JUL 28 2011 /314 AM MDT THU JUL 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WESTERN AND CENTRAL NORTH DAKOTA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN MONTANA AND
FAR WESTERN NORTH DAKOTA FRIDAY AFTERNOON...AND PROGRESS EAST INTO
THE EVENING AND NIGHT. A FEW OF THESE STORMS MAY BE STRONG TO
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS.

THUNDERSTORMS RETURN TO THE FORECAST ACROSS MUCH OF WESTERN AND
CENTRAL NORTH DAKOTA SUNDAY NIGHT INTO MONDAY AND AGAIN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:30 PM MDTSevere Thunderstorm WarningBISWard30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.